Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 20, 2021Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 20, 2021, 2:32 PM EDT for Harnett County, Wake County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 2:32 PM EDT (18:32 UTC)
Expired
Jun 20, 2021, 3:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC

Counties Harnett County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS82 KRAH 201832
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Sun Jun 20 2021
 
NCZ041-042-077-201915-
Johnston NC-Harnett NC-Wake NC-
232 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
SOUTHERN WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cary to near
Lillington. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 7833 3536 7854 3533 7904 3553 7897
      3558 7892 3559 7894 3576 7888
TIME...MOT...LOC 1831Z 248DEG 29KT 3571 7875 3538 7891 

$$

np

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:22 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 20, 1:22 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
122 PM EDT Sun Jun 20 2021

.SYNOPSIS...
The remnants of Claudette will track across the Southeast today,
eventually moving through eastern NC tonight and offshore Monday
morning. Following a brief period of dry weather Monday afternoon,
additional shower and thunderstorm chances are expected on Tuesday
as a cold front moves through the area.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1035 AM Sunday...

Latest surface analysis shows the center of Tropical Depression
Claudette centered across northern GA with a surface pressure of
around 1008 mb. A surface trough extending east and northeast of
Claudette was analyzed across northern SC and far southeast NC with
tropical dewpoints in the mid to upper 70s south of the boundary
contributing to a very tight surface CAPE gradient near the border
with SCAPE values well over 2000 J/Kg at 9am. North of the boundary,
areas of rain have stabilized the boundary layer for the time being.
This initial round of convection included some thunderstorms
including one rotating cell across the Sandhills around 8am. There
hasn't been any lightning across central NC for the past hour or
more.

Latest visible satellite imagery shows some breaks in the overcast
and hi res NWP guidance shows instability increasing during the
afternoon with the southern and southeastern half of the CWA
moderately unstable this afternoon and evening. The wind field
strengthens today and tonight as the Claudette's circulation
approaches. SPC has pushed the slight risk area northern to now
include portions of the Sandhills. HREF max updraft forecasts still
show areas south and east of Raleigh with the greatest risk of
stronger updrafts and convection with a limited chance to the north
and west.

The current band of rain and showers in advance of the surface
trough and at the nose of stronger low/mid level flow will lift east
and north into early this afternoon. New convection is expected to
develop early this afternoon in its wake in the destabilizing region
across southern NC and then advance northeast this afternoon and
early evening. A lull appears likely during the mid and late evening
before Claudette and convection near its center moves into the
southern Piedmont around midnight, across the Sandhills between 2
and 4am and then across the southern Coastal Plain during the
predawn and daybreak hours. Strong forcing associated with the
circulation combined with locally maximized moisture
advection near the low should yield a period of locally strong
storms and heavy rainfall across the far southern Piedmont, Sandhills
and southern Coastal Plain. UH tracks from the 00Z HREF suggest the
potential for a few rotating storms in the climatologically favored
area along and just east of the surface circulation.

Rainfall amounts will vary across the region, with a half inch
expected along the NC/VA border and closer to 2 inches across the
Sandhills/southern Coastal Plain. Locally higher amounts will be
possible as a result of embedded stronger convection.

Temperatures today will be impacted by periods of convection, some
breaks of sun and the northward advancing trough/warm front. Highs
will range in the lower to mid 80s with some upper 70s. Mild and
muggy lows tonight in the lower to mid 70s. -Blaes

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 AM Sunday...

In the wake of Claudette, weak shortwave ridging aloft should make
for a mostly dry day across the area. Lee troughing east of the
mountains could yield a few showers late in the day with some
suggestion of a stray shower or two making their way into the NW
Piedmont. However elsewhere across the area, dry weather looks
likely. Temperatures will rebound into the lower 90s Monday
afternoon with yet another mild night expected Monday night with
lows in the low/mix 70s. An approaching cold front won't reach the
area until Tuesday, but increasing mid and high clouds will begin to
overspread the area late in the day and increase through the
overnight hours.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 122 PM Sunday...

A rather deep long-wave trough moving across the ern US will push a
cold front across central NC during the afternoon and evening hours
on Tuesday.  The best opportunity for sunshine during the early half
of the day will likely be across the eastern 2/3rd of our zones
(with that area perhaps still under the influence of subsidence on
the back side of Claudette).  That sunshine should allow for
destabilization with heating of the day; and that, when combined
with a vigorous upper level wind fields and a likely ongoing
prefrontal band of showers and tstms should set the stage for a
round of isold severe t-storms with damaging straight-line winds the
primary threat Tuesday afternoon and evening.  Highs Tuesday may be
limited by increasing clouds, but should still top out in the mid
80s.

The front will likely stall just offshore, given that a robust jet
streak on the east side of the upper trough quickly lifts out
Tuesday night, leaving an upper weakness over the Southeast.
However, the latest guidance keeps the boundary and moisture pooling
along it just far enough to our east to suggest that PoPs from
Wednesday through the rest of the work week should be at or below
climo, perhaps highest across our eastern zones owing to the
uncertainty with the final position of the stalled boundary.  Temps
during this time will start off 5+ deg below normal on Wednesday in
the wake of the cold front, but then gradually climb back to near
normal by week's end.

There's a fair amount of uncertainty for next weekend, as a
complicated upper pattern featuring a long-wave trough somewhere
invof the Great Lakes would suggest increasing rain chances for us
as the trough and assoc sfc cold front move east toward our area.
However, many differing details remain among the GFE and ECWMF and
their ensembles, so for now will feature PoPs near climo Saturday
and above-climo Sunday (with a cold front in the region) and temps
near climo during that time.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 528 AM Sunday...

MVFR ceilings are starting to move in from the south along with an
area of showers. Some embedded thunder is also noted within this
area of precip but for the most part it's very isolated. The rain
and lower cigs will continue to move northward this morning, but
should break apart to some extent as it encounters subsidence from
the weak ridge to the north. By this afternoon however, showers and
isolated thunderstorms will become more numerous in nature.
Localized areas of reduced vsbys are possible within the strongest
storms throughout the day but otherwise vsbys should remain VFR. By
this evening, rainfall should begin to shift east with improving
conditions at INT/GSO. Rain chances are likely to hang on through
the late evening hours as the surface circulation associated with
Claudette moves through southeast NC.

Outlook: Non-VFR weather possible early Monday morning as the
moisture associated with Claudette moves east. Most of Monday should
be VFR but another round of MVFR/IFR conditions appears likely
Tuesday coincident with a surface cold frontal passage. Improving
conditions likely Wednesday through the end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Blaes
SHORT TERM...Leins
LONG TERM...np
AVIATION...Leins
Hazardous weather outlook, Jun 20, 5:18 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
518 AM EDT Sun Jun 20 2021

NCZ042-073>078-083>086-088-089-210930-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
518 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Moisture associated with Tropical Depression Claudette will move into
the area today, resulting in periods of showers and thunderstorms
through late tonight. Some storms could be strong to severe with
damaging winds possible, as well as an isolated tornado. In addition,
brief periods of heavy rain are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring showers and thunderstorms to the area on
Tuesday. Some of the storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-021>028-038>041-043-210930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Wilson-
518 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Moisture associated with Tropical Depression Claudette will move into
the area today, resulting in periods of showers and thunderstorms
through late tonight. Some storms could be strong to severe with
damaging winds possible. In addition, brief periods of heavy rain are
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will bring showers and thunderstorms to the area on
Tuesday. Some of the storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 20, 12:29 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 PM EDT Sun Jun 20 2021

NCZ042-077-088-089-201730-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
1229 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT...NORTH CENTRAL CUMBERLAND AND SOUTHWESTERN
JOHNSTON COUNTIES UNTIL 130 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 10 miles south of Lillington, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Dunn, Benson, Godwin, Erwin, Coats, Four Oaks, Newton Grove, Falcon,
Linden and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3531 7893 3557 7841 3531 7829 3529 7830
      3527 7829 3515 7885
TIME...MOT...LOC 1627Z 240DEG 27KT 3525 7878
Special weather statement, Jun 20, 1:51 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
151 PM EDT Sun Jun 20 2021

NCZ042-043-078-088-089-201830-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-Cumberland NC-
151 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SAMPSON...
EASTERN CUMBERLAND...SOUTHERN WILSON AND SOUTHEASTERN JOHNSTON
COUNTIES UNTIL 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Fremont to near
Clinton. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Goldsboro, Clinton, Wilson, Mount Olive, Fremont, Walnut Creek,
Micro, Selma, Pine Level and Kenly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3489 7874 3519 7869 3568 7810 3571 7770
      3568 7766 3557 7782 3543 7783 3538 7780
      3516 7791 3517 7797 3519 7802 3519 7816
      3490 7815 3480 7818
TIME...MOT...LOC 1750Z 260DEG 39KT 3553 7795 3498 7842
Special weather statement, Jun 20, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Sun Jun 20 2021

NCZ041-042-077-201915-
Johnston NC-Harnett NC-Wake NC-
232 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
SOUTHERN WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cary to near
Lillington. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 7833 3536 7854 3533 7904 3553 7897
      3558 7892 3559 7894 3576 7888
TIME...MOT...LOC 1831Z 248DEG 29KT 3571 7875 3538 7891

np

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:52 AM EDTSpecial Weather StatementRAHHoke, Scotland38 min
Jun 20, 7:37 AM EDTSpecial Weather StatementRAHHoke53 min
Jun 20, 8:23 AM EDTSpecial Weather StatementRAHCumberland52 min
Jun 20, 12:29 PM EDTSpecial Weather StatementRAHHarnett61 min
Jun 20, 1:51 PM EDTSpecial Weather StatementRAHSampson, Wayne39 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne38 min
Jun 20, 2:17 PM EDTAreal Flood AdvisoryRAHSampson, Wayne58 min
Jun 20, 3:21 PM EDTSpecial Weather StatementRAHHarnett, Lee39 min
Jun 20, 3:25 PM EDTSpecial Weather StatementRAHAnson50 min
Jun 20, 4:13 PM EDTSpecial Weather StatementRAHHarnett62 min
Jun 20, 4:31 PM EDTAreal Flood AdvisoryRAHHarnett3 hr
Jun 20, 6:24 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland66 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.